Alert archive / Puerto Rico / Red Flag Warnings in 2022

Red Flag Warning 5, NWS JSJ

April 15, 2022

NWS JSJ issued this red flag warning at Apr 15, 2022, 12:27 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2022, 12:27 PM CDT (17:27 UTC)
Expired
Apr 15, 2022, 4:57 PM CDT
In force
5 hr
Issued by
NWS JSJ

The text

As transmitted.

895 
WWCA82 TJSJ 151727
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
127 PM AST Fri Apr 15 2022

...RED FLAG WARNING IN EFFECT FOR THE SOUTHEASTERN COASTAL PLAINS
OF PUERTO RICO...

.Gusty winds have been reported along the southern coastal plains.
Sustained winds of 18 mph have been reported at Camp Santiago, 
with gusts above 25 mph. RH values have fallen into the upper 30s.
Fuels and soils remain dry. Critical fire weather conditions are 
expected or occurring.

PRZ014-152200-
/O.NEW.TJSJ.FW.W.0005.220415T1727Z-220415T2200Z/
Southeast Coastal Plains-
127 PM AST Fri Apr 15 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR THE
SOUTHEASTERN COASTAL PLAINS OF PUERTO RICO...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 6 PM AST this evening. 

* AFFECTED AREA...Fire weather zone 014, which includes the
  southeast coastal plains of Puerto Rico.

* WIND...Sustained winds exceeding 18 mph, with frequent stronger
  gusts close to 30 mph.

* HUMIDITY...Relative humidity values remaining into the mid to 
  upper 30s.

* THUNDERSTORMS...None.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
456 
WWCA82 TJSJ 152157
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
557 PM AST Fri Apr 15 2022

...RED FLAG WARNING CANCELLED...

.Current conditions at Camp Santiago are below red flag warning 
criteria.

PRZ014-152300-
/O.CAN.TJSJ.FW.W.0005.000000T0000Z-220415T2200Z/
Southeast Coastal Plains-
557 PM AST Fri Apr 15 2022

...RED FLAG WARNING IS CANCELLED FOR THE SOUTHEASTERN COASTAL 
PLAINS OF PUERTO RICO... 

The National Weather Service in San Juan has cancelled the Red
Flag Warning. 

Latest observations at Camp Santiago indicated relative humidity
values above 50% and winds have decreased to 16 mph. For the rest
of the evening hours the relative humidity is expected to 
increase and winds will continue to decrease. Therefore, the red 
flag warning was cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Apr 15, 9:51 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 9:51 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1051 AM AST Fri Apr 15 2022

.UPDATE...
Local SJU Upper Air 12z sounding measured slightly above average
PWAT values this morning yet precipitation measurements were light
with the greatest rain gauge observation recording being a tenth of
an inch in Juncos. Shallow cumulus clouds prevail in the sky with
the early signs of diurnal convection in the east with streamers
off of Vieques and the smaller islands. The most impressive cloud
development remains north of the region as the remnants of a
frontal boundary exist over the Atlantic Waters. Afternoon
thunderstorms are still in the forecast for north-west/interior
Puerto Rico, therefore there is a moderate risk of urban and
small stream flooding in areas with poor drainage. Tonight, as
breezy conditions remain from the east, windward regions may
experience isolated showers.

&&

.AVIATION...VFR conditions expected across most terminals next 24 hours.
Temporary MVFR or worse possible 15/18Z-15/22Z at TJBQ due to
TSRA/SHRA. Though VCSH at TJSJ from 15/18Z to 15/23Z are expected to
only have limited operational impacts, brief MVFR cannot be entirely
ruled out. Winds will be out of the southeast at 10 to 15 knots,
with sea breeze variations and occasionally stronger gusts. After
sunset, winds subside, becoming light overnight.

&&

.MARINE...A decaying northerly swell and breezy conditions continue
to influence local waters. Seas up to 8 feet are expected tonight
with wind speeds up to 20 knots with stronger gusts. Small Craft
Advisory's will remain in effect for the offshore Atlantic Waters
and the Anegada Passage until Sunday afternoon. High Risk of rip
currents are in effect for most beaches of Puerto Rico and the U.S.
Virgin Islands. A small pulse of a northerly swell will arrive over
the weekend assisting the constancy of wave heights.

&&

.PREV DISCUSSION... /issued 553 AM AST Fri Apr 15 2022/

SYNOPSIS...
A more unstable and deteriorate conditions will gradually develop
across the region. This evolving pattern will enhance the chance
for showers and isolated thunderstorms for today into the upcoming
week. Moisture will increase considerably Sunday onward. Hazardous
marine conditions are forecast to prevail across the Atlantic
offshore waters and the Anegada Passage with seas up to 7 feet and
winds up to 20 knots.

SHORT TERM...Today through Sunday...
Surface high pressure remained spread across the west central
Atlantic, but will shift farther east into the central Atlantic
today and through the weekend. Local winds are expected to become
more southeasterly while gradually diminish. A broad mid to upper
level trough extending southwards across the region will be further
reinforced and become amplified by a secondary short wave trough
today through the weekend. Somewhat breezy conditions are still
forecast for today ,especially along coastal areas and accompanying
the passing morning showers. Increasing instability aloft along with
colder mid-level temperatures and increasing low to mid level
tropical moisture convergence, all continue to suggest a much wetter
weather pattern by Sunday and into the following week.

For today, good trade wind moisture advection will bring periods of
clouds and showers across the coastal waters and over parts of the
north and east coastal sections of the islands. This will cause
minor ponding of waters on roads and hazardous driving conditions in
isolated areas especially during the early morning hours. For the
afternoon hours, showers and isolated thunderstorm development is
expected to again be focused mainly over parts of the central and
northwest sections of Puerto Rico with lesser shower activity
expected elsewhere and around the San Juan metro. The activity in
the west may cause minor urban and small stream flooding or ponding
of water on roads and in poor drainage areas in isolated spots.

For the rest of the forecast period, the mid to upper level trough
will become more amplified across the area as previously mentioned.
This along with the cooler mid-level temperatures and divergent
pattern will support the development of isolated to scattered
thunderstorm activity over the coastal waters and parts of the
interior and west sections of Puerto Rico including around the San
Juan metro area. On Saturday, as winds diminish and become more
southeasterly , an induced surface trough is forecast to develop and
lift northwards across the region. By then expect increasing low
level moisture convergence and pooling across the islands especially
by late Saturday, with the worst conditions expected to begin by
Sunday into early next week. The overall pattern and trends based on
recent model guidance all suggest an increase in morning shower
activity as well as afternoon convection to the increasing
instability aloft and good moisture pooling across the region.
Therefore the potential for urban and small stream flooding will
continue to increase each day especially over the interior and
northern half of Puerto Rico and mainly on the west-end and northern
parts of the U.S. Virgin Islands. In the meantime, the U.S. Virgin
Islands can expect mostly passing morning showers, followed by
isolated afternoon shower activity today through Saturday with
increasing chance for Showers and isolated thunderstorms on Sunday
onwards as well.

LONG TERM...Monday through Friday...

A much wetter pattern is forecast for the long term period over
the forecast area. An enhancement in the upper divergent pulse of
the MJO and a upper level trough just northeast of the region
will increase the instability over the CWA. This mid to upper
level trough is forecast to reflect in the surface, creating a low
pressure trough just over the The Hispanola. As this trough moves
into the northwestern Caribbean near The Bahamas, a more
southeasterly component in the wind profile is forecast. This wind
flow will drag ITCZ moisture across the region with Precipitable
water above climatological normals on Monday and onwards. The
presence of the upper level trough will bring cold temperatures at
the mid to upper levels between the -8 to -10 degree Celsius for
the fist part of the period. Adding to the analysis the Galvez-
Davison Index(GDI) suggests better conditions for isolated to
scattered thunderstorms with the strongest activity on Monday and
Wednesday. However, thunderstorm activity is also expected on
Tuesday as well due to the instability aloft and colder
temperatures.

By midweek as the upper level trough will be again reinforced
just at our west over Cuba, an more ridging pattern in the upper
levels could lead to an anticyclonic circulation overhead,
resulting in a some mid level cloud advection over the forecast
area. This cloud layer could delay the daytime heating, placing
the shower activity more into the mid to late afternoon hours. On
Thursday, a little break in moisture with a slot of drier air is
possible, but shower activity still forecast mainly in the afternoon
hours. By late Friday, wind conditions will turn unfavorable, as
the pressure gradient relaxes over the area and gentle to moderate
winds are forecast. In general terms, expected moderate to strong
periods of shower activity accompanied by isolated thunderstorms
for all the upcoming week. This activity could lead to flash
flooding in localized areas. If this pattern unfolds, rainfall
accumulations and saturated soils will trigger much flood
potential during the latter part of the period, due to the slow
motion of the showers. Daytime temperatures will remain near
normals and may fluctuate with the cloud coverage.

AVIATION...Prevailing VFR conds at all terminals durg prd.
However brief MVFR conds psbl en route btw islands and ovr east
interior sections of PR . MTN top OBSCR ovr E PR due to SHRA/Low
clouds. SCT- BKN lyrs nr FL025...FL050...FL080. FEW-Isold tops btw
top nr w FL150- FL180 ovr ATL water and nr the northern Leeward
islands. Sfc winds btw 5 to 10 kts...bcmg fm E 15-20 kt aft
15/14Z. SHRA/ Isold TSRA expected ovr wrn PR fm 15/17Z-15/22Z with
VCTS psbl at TJBQ.

MARINE...

Across the regional waters, choppy marine conditions are forecast
for the next couple of days across the most of the local waters.
Moderate wind flow over the forecast area will result in seas up
to 7 feet across of the exposed Atlantic waters waters and the
Anegada Passage. Therefore, there is a small craft advisories in
effect at least until Sunday. For the rest of the waters seas up
to 6 will remain. Winds will prevail from the east with some
variations and up to 20 knots. Hazardous coastal conditions are
forecast to prevail as well. There is a high risk of rip Current
for all the north, east and the northwestern beaches of Puerto
Rico, including Vieques and Culebra, as well all the U.S. Virgin
Islands. Elsewhere, the risk will remain moderate.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  74  86 /  40  40  50  50
STT  74  84  74  85 /  40  40  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Sunday night for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity-
     Southeast-Vieques.

     High Rip Current Risk until 6 PM AST this evening for Mayaguez
     and Vicinity.

VI...High Rip Current Risk through late Sunday night for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 PM AST Sunday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N.

&&

UPDATE/MARINE...RC
AVIATION...CRS
Hazardous weather outlook, Apr 15, 4:59 AM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
559 AM AST Fri Apr 15 2022

AMZ710>745-PRZ001>013-161000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
559 AM AST Fri Apr 15 2022

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy
rainfall mostly over the interior and northwestern sections of Puerto
Rico.

.Flooding...Heavy rains could lead to urban and small stream
flooding.

.Wind...Sustained winds in excess of 20 MPH (17 knots) are expected
across the local waters and some coastal areas.

.Waves...Hazardous seas of 7 to 8 feet expected across most the
offshore waters and the Anegada Passage.

.Rip Currents...There is a high risk of rip currents across the beaches from
northwest to northeast, and southeast Puerto Rico, all of Culebra and
eastern Vieques. Moderate risk of rip currents expected elsewhere.

.Days Two through Seven...Saturday through Thursday

An increase in the chance of thunderstorm development with periods
locally heavy rains is expected on Saturday and through the early
part of next week. This will be due to the development of mid to upper
level trough, cold mid level temperatures and increasing moisture
convergence across the region as winds become more southeasterly.
This expected enhanced shower and thunderstorm activity will increase
the probability for flooding in urban areas and along rivers and
small streams. A large plume of tropical moisture is forecast to
be lifted up across the region from Sunday into next week and this
may cause a multi- day wet spell over the local islands, if these
forecast conditions unfold as suggested by most recent long range
model guidance.

.Spotter information statement...

Spotter activation is not anticipated. Please relay any information
about winds, waves, and rip currents to the National Weather Service
in San Juan while following all local and state guidelines.

AMZ715-725-VIZ001-002-161000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
559 AM AST Fri Apr 15 2022

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
adjacent Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy
rainfall activity in the afternoon hours.

.Flooding...Heavy rains could lead to urban and minor flooding.

.Wind...Sustained winds in excess of 20 MPH (17 knots) are expected
across the local waters and some coastal areas.

.Waves...Hazardous seas between 7 to 8 feet expected across most
the offshore waters and the Anegada Passage.

.Rip Currents...There is a moderate to high risk of rip currents
across all the exposed beaches of the U.S. Virgin Islands.

.Days Two through Seven...Saturday through Thursday

An increase in the chance of thunderstorm development with periods
locally heavy rains is expected on Saturday and through the early
part of next week. This will be due to the development of mid to
upper level trough, cold mid level temperatures and increasing
moisture convergence across the region as winds become more
southeasterly. This expected enhanced shower and thunderstorm
activity will increase the probability for flooding in urban areas
and along rivers and small streams. A large plume of tropical
moisture is still forecast to be lifted up across the region from
Sunday into next week and this may cause a multi- day wet spell
over the local islands, if these forecast conditions unfold as
suggested by most recent long range model guidance.

.Spotter information statement...

Spotter activation is not anticipated. Please relay any information
about winds, waves, and rip currents to the National Weather Service
in San Juan while following all local and state guidelines.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:15 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 15, 3:15 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 15, 5:06 PM CDTAreal Flood AdvisoryJSJ114 min
Apr 15, 6:04 PM CDTAreal Flood AdvisoryJSJ116 min

Nearby

Red Flag Warnings in Puerto Rico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.